MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/14/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant products: zsle-20-90-zt, lot # 8531547, zisl-13-93, lot # 9789269, zisl-13-125, lot # 9489217.(b)(6).Occupation: unknown.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that during a fevar procedure, a zenith flex with spiral-z technology aaa endovascular graft iliac leg shortened by 20 mm.The device was measured with a "calibrated pig".No adverse effects to the patient have been reported at this time.Additional information regarding event details and patient outcome have been requested, but have not been made available at this time.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information regarding device, event and patient details was received on 13nov2019.The shortening of the graft was observed while the graft was still loaded in the delivery system prior to deployment.The patient did not experience any adverse effects due to this occurrence, but did require other grafts, thus reducing the lumen diameter.A zsle-20-74-zt and zisl-13-125 were both deployed in the patient.No devices are available for return, as they remain implanted in the patient.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation - evaluation.A cook representative from (b)(6) infirmary in the united kingdom informed cook on 14oct2019 of an incident involving a zenith flex with spiral-z technology aaa endovascular graft iliac leg, rpn: zsle-20-74-zt from lot: 9856520.It was reported that both leg grafts were shortened by 20mm in the delivery system prior to deployment.Both grafts were deployed in the patient and still measured too short, requiring placement of additional leg devices to extend the grafts to the planned distal deployment zone.The patient did not experience any further adverse effects due to this occurrence.A review of the complaint history, device history record (dhr), drawing, instructions for use (ifu), manufacturing instructions (mi), and quality control of the device was conducted during the investigation.The complaint device remains in the patient and was not returned; therefore, no physical examinations could be performed.However, a document-based investigation evaluation was performed.Based on review of current documentation regarding controls and inspections, cook has concluded that product was manufactured to specification.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Review of the design history file (dhf) showed that the affected product is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (9856520) and related sub-assembly lots revealed no recorded non-conformances.A database search found this to be the only event associated with the reported complaint device lot.Additionally, zsle devices are one-device lots.As there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, cook has concluded there is no evidence that nonconforming product exists in house or in field.Cook also reviewed product labeling.The product ifu, t_zaaasz_rev4, provided with the device states the following in consideration of the reported failure mode: 2 indications for use.¿ "the zenith spiral-z aaa iliac leg with the z-trak introduction system is indicated for use with the zenith aaa endovascular graft family of products.During either a primary or a secondary procedure in patients who have adequate iliac/femoral access compatible with the required introductions systems.The graft is used in combination with these products for the endovascular treatment of abdominal aortic and aorto-iliac aneurysms.".4 warnings and precautions.¿ "patients experiencing reduced blood flow through the graft limb and/ or leaks may be required to undergo secondary intervention or surgical procedures.¿ vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.¿ follow-up imaging should be carefully reviewed for narrowing within the graft leg.Patients with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.¿ strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size (table 10.5.1).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.¿ appropriate procedural imaging is required to successfully position the zenith spiral-z aaa iliac leg and assure accurate apposition to the vessel wall.¿ do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith spiral-z aaa iliac leg graft.¿ to avoid any twist in the endovascular graft, during any rotation of the delivery system, be careful to rotate all components of the system together (from outer sheath to inner cannula).".5 potential adverse events: ¿ "adverse events that may occur and/or require intervention include, but are not limited to : - claudication (e.G., buttock, lower limb); - endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; and corrosion; - graft or native vessel occlusion".10 directions for use.¿ "11.1.4 contralateral iliac leg placement and deployment.- 4.Confirm position of the distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure internal iliac artery patency, a minimum overlap of one stent, and a maximum overlap of 30mm within the main body endovascular graft.- 5.To deploy, hold the iliac leg graft in position with the gripper on the gray positioner while withdrawing the sheath.Ensure overlap is maintained.- 6.Stop withdrawing the sheath as soon as the distal end of the iliac leg graft is released.- 7.Under fluoroscopy and after verification of iliac leg graft position, loosen pin vise and retract inner cannula to dock tapered dilator to gray positioner.Tighten pin vise.Maintain sheath position while withdrawing gray positioner with secured inner cannula.¿ 11.1.5 ipsilateral iliac leg placement and deployment.- 3.Confirm position of the distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure internal iliac patency.- 4.To deploy, stabilize the iliac leg graft in position with the gray positioner while withdrawing the iliac leg sheath.If necessary, withdraw the main body sheath.- 5.Under fluoroscopy and after verification of iliac leg graft position, loosen pin vise, retract inner cannula to dock tapered dilator to gray positioner.Tighten pin vise.Maintain body sheath position while withdrawing the iliac leg sheath and gray positioner with secured inner cannula.".The ifu instructs to "confirm position of the distal end of the iliac leg graft." for both contralateral and ipsilateral graft placement.This provides detectability of the failure mode when verifying the distal position of the graft prior to deployment.Based on the information provided, no product returned, and the results of our investigation, a definitive root cause could not be determined.Shortening of both the zisl and zsle grafts by the same amount despite being different lengths is indicative of patient anatomical factors and/or user technique as possible causes.Factors including improper manufacturing, loading of the graft into the delivery system, user technique during deployment, and patient anatomy can not be verified or excluded to have contributed to this event.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9278586
Report Number1820334-2019-02772
Device Sequence Number2269022
Product Code MIH
UDI-Device Identifier10827002552422
UDI-Public(01)10827002552422(17)220716(10)9856520
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/16/2022
Device Model NumberN/A
Device Catalogue NumberZSLE-20-74-ZT
Device Lot Number9856520
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/21/2019
Supplement Date Received by Manufacturer11/13/2019
02/28/2020
Initial Report FDA Received Date11/05/2019
Supplement Report FDA Received Date11/15/2019
03/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1